Alert archive / Florida / Special Weather Statements in 2018
Special Weather Statement, NWS Miami, FL
NWS Miami, FL issued this special weather statement at Aug 9, 2018, 4:09 PM EDT for Broward County, Florida. It was in force for 66 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2018, 4:09 PM EDT (20:09 UTC)
- Expired
- Aug 9, 2018, 5:15 PM EDT
- In force
- 66 min
- Issued by
- NWS Miami, FL
County Broward County, FL
The radar
The Miami radar (KAMX), 39 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 4:16 PM EDT | HAIL 0.25 | 5 Ssw Davie, FL | REPORTS RECEIVED VIA SOCIAL MEDIA FROM OFF-DUTY NWS EMPLOYEE AND BROADCAST MEDIA OF PEA SIZED HAIL IN PEMBROKE PINES AND MIRAMAR NEAR I-75. |
| Aug 9, 4:16 PM EDT | HAIL 0.25 | 5 Wnw Hallandale, FL | TRAINED SPOTTER REPORTED PEA SIZED HAIL NEAR THE INTERSECTION OF TAFT STREET AND DOUGLAS ROAD IN HOLLYWOOD. |
| Aug 9, 4:17 PM EDT | TSTM WND GST 47 | 3 Nne Hialeah, FL | MIAMI-OPA LOCKA EXECUTIVE AIRPORT /KOPF/ RECORDED A GUST TO 41 KNOTS/47 MPH WITH A THUNDERSTORM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 8.2 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2663 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 761 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
219 WWUS82 KMFL 092009 SPSMFL Special Weather Statement National Weather Service Miami FL 409 PM EDT THU AUG 9 2018 FLZ072>074-173-092115- Metropolitan Miami Dade FL-Metro Broward County FL-Inland Miami- Dade County FL-Coastal Miami Dade County FL- 409 PM EDT THU AUG 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE AND SOUTHERN BROWARD COUNTIES UNTIL 515 PM EDT... * At 408 PM EDT, National Weather Service meteorologists were tracking a strong thunderstorm over Royal Palm Ranches, or near Pembroke Pines. This storm was nearly stationary. * Small hail and wind gusts up to 50 mph possible with this storm. * Locations impacted include... Miami, Hialeah, Fort Lauderdale, Pembroke Pines, Hollywood, Miramar, Davie, Plantation, Sunrise, Miami Gardens, Weston, North Miami, North Miami Beach, Dania Beach, Miami Lakes, Cooper City, Hialeah Gardens, Opa-Locka, West Park and Miami Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... These winds can down small tree limbs and branches, and blow around unsecured small objects. Seek shelter in a safe building until the storm passes. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. To report severe weather, contact your nearest law enforcement agency. You can also share your report with NWS Miami on Facebook and Twitter. && LAT...LON 2585 8039 2613 8036 2610 8018 2582 8021 TIME...MOT...LOC 2008Z 265DEG 1KT 2603 8029 $$ ALM
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at Aug 9, 4:02 PM EDT, 7 minutes earlier.
Area forecast discussion, Aug 9, 4:02 PM EDT, 7 minutes before
Area Forecast Discussion National Weather Service Miami FL 402 PM EDT Thu Aug 9 2018 .DISCUSSION... Surface high pressure continues to dominate the synoptic pattern affecting sensible weather in South Florida providing warm, relatively drier conditions. Saharan dust the last few days over the region has also contributed to diminished convective coverage. As the dust moves on from the region over the next day or so, the atmospheric moisture at those higher levels should be able to recover closer to what is more typical for summertime in South Florida. Friday will be another warm day with heat index values easily reaching into the 100s during the peak parts of the day. As the weekend approaches, moisture will recover and convective coverage will increase closer to what is more typical for South Florida in August. Temperatures will continue to be warm and heat index values will still rise into the 100s. The light wind flow expected will allow any sea breezes that develop to push inland which should allow convection to focus over the interior portions of the area where those boundaries collide. As we enter the early part of next week, a system pushing through the Great Lakes will push the Atlantic high pressure southward. A tropical upper tropospheric trough will push through the Greater Antilles and near the southern Florida region on late Monday into Tuesday. High pressure will build back by midweek with the summer pattern continuing. && .MARINE... Light flow will persist through the weekend with showers and storms possible each day and over the waters in the overnights and early morning hours. Lake Okeechobee could see afternoon showers and storms in the vicinity. The main concerns will be lightning and locally strong wind gusts and higher seas with thunderstorms. && .BEACH FORECAST... There is a Beach Hazard Statement in effect for Collier County beaches through at least this evening. Significant red tide conditions may lead to respiratory irritation, especially across central and northern parts of the coastline. && .PREV DISCUSSION... /issued 149 PM EDT Thu Aug 9 2018/ AVIATION... East coast sea breeze has pushed just west of MIA and well west of FLL as of 1745Z. Scattered showers and isolated thunderstorms will begin developing along the sea breeze before 19Z. Most of the activity will occur just west of the east coast terminals. However, given a westerly storm motion this afternoon, it's a good idea to have at least VCSH for east coast terminals from 19-23Z. Left VCSH out of FLL since FLL will be farther from the sea breeze and activity than the other terminals. Will need to monitor as VCTS could become necessary. A few storms could become strong this afternoon. Even if they occur west of terminals, they could produce outflow boundaries that make winds temporarily gusty and erratic. && .PRELIMINARY POINT TEMPS/POPS... West Palm Beach 76 91 75 91 / 20 30 30 50 Fort Lauderdale 78 91 78 90 / 10 30 30 40 Miami 76 91 76 90 / 10 40 30 50 Naples 76 91 77 90 / 10 20 20 20 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...Beach Hazards Statement through Sunday evening for FLZ069. AM...None. GM...None. && DISCUSSION...02/RAG MARINE...02/RAG AVIATION...98/ABH BEACH FORECAST...02/RAG
Hazardous weather outlook, Aug 9, 9:39 AM EDT, 6 hours 30 minutes before
Hazardous Weather Outlook for South Florida National Weather Service Miami FL 939 AM EDT Thu Aug 9 2018 AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676- 100145- Lake Okeechobee-Biscayne Bay- Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM- Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM- Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM- Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM excluding the territorial waters of Bahamas-Glades-Hendry- Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier- Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade- Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami- Dade-Far South Miami-Dade- Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM- Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM- Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM- 939 AM EDT Thu Aug 9 2018 ...SCATTERED AFTERNOON THUNDERSTORMS INTERIOR... ...HEAT INDEX VALUES 105 TO 107 DEGREES... This hazardous weather outlook is for South Florida. .DAY ONE...TODAY AND TONIGHT Thunderstorms: There is a chance of thunderstorms mainly this afternoon as sea breezes push inland over interior South Florida. Cloud-to-ground lightning and gusty winds are the primary threats. Wind: Wind gusts in the strongest storms this afternoon in the interior and western portions of the east coast metro could exceed 40 mph. Temperatures: Heat indices will reach 105 to 107 degrees across much of South Florida today. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY There is a chance of mainly afternoon thunderstorms through the period, especially over interior South Florida. The best chances for thunderstorms will be Saturday through Monday. Lightning is the primary threat. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. For more information...visit the National Weather Service in Miami website at www.weather.gov/miami. Hagen
In the hours before
Special weather statement, Aug 9, 4:09 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Miami FL 409 PM EDT THU AUG 9 2018 FLZ072>074-173-092115- Metropolitan Miami Dade FL-Metro Broward County FL-Inland Miami- Dade County FL-Coastal Miami Dade County FL- 409 PM EDT THU AUG 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE AND SOUTHERN BROWARD COUNTIES UNTIL 515 PM EDT... * At 408 PM EDT, National Weather Service meteorologists were tracking a strong thunderstorm over Royal Palm Ranches, or near Pembroke Pines. This storm was nearly stationary. * Small hail and wind gusts up to 50 mph possible with this storm. * Locations impacted include... Miami, Hialeah, Fort Lauderdale, Pembroke Pines, Hollywood, Miramar, Davie, Plantation, Sunrise, Miami Gardens, Weston, North Miami, North Miami Beach, Dania Beach, Miami Lakes, Cooper City, Hialeah Gardens, Opa-Locka, West Park and Miami Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... These winds can down small tree limbs and branches, and blow around unsecured small objects. Seek shelter in a safe building until the storm passes. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. To report severe weather, contact your nearest law enforcement agency. You can also share your report with NWS Miami on Facebook and Twitter. && LAT...LON 2585 8039 2613 8036 2610 8018 2582 8021 TIME...MOT...LOC 2008Z 265DEG 1KT 2603 8029 ALM
The office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 5:06 PM EDT | Special Weather Statement | MFL | Miami-Dade | 39 min |
| Aug 9, 5:29 PM EDT | Special Weather Statement | MFL | Miami-Dade | 61 min |
| Aug 9, 6:12 PM EDT | Special Weather Statement | MFL | Martin | 48 min |
| Aug 9, 7:29 PM EDT | Special Weather Statement | MFL | Broward | 46 min |
Nearby
Special Weather Statements in Florida, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.